Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 1:50 PM MST for Cochise County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2006, 1:50 PM MST (20:50 UTC)
- Expired
- Jul 18, 2006, 2:17 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1177 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 182050
SVRTWC
AZC003-182130-
/O.NEW.KTWC.SV.W.0056.060718T2050Z-060718T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST TUE JUL 18 2006
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
* UNTIL 230 PM MST
* AT 146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF MULESHOE RANCH
PRESERVE...OR ABOUT 24 MILES WEST OF WILLCOX...AND MOVING NORTHWEST
AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASCABEL
LAT...LON 3213 11024 3227 11010 3244 11023 3244 11045
3230 11045
$$
WEATHER.GOV/TUCSON1 follow-up statement
000
WWUS55 KTWC 182117
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST TUE JUL 18 2006
AZC003-182124-
/O.CAN.KTWC.SV.W.0056.000000T0000Z-060718T2130Z/
COCHISE AZ-
214 PM MST TUE JUL 18 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY IS
CANCELLED...
AT 214 PM MST...THE THUNDERSTORM THAT PROMPTED THE SEVERE
THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY HAD DIMINISHED
IN INTENSITY AND WAS NO LONGER EXPECTED TO PRODUCE HIGH WINDS.
THUS...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3213 11024 3227 11010 3244 11023 3244 11045
3230 11045
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:00 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 18, 9:00 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST TUE JUL 18 2006 .SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO KANSAS WILL KEEP SOUTHEAST ARIZONA IN A TYPICAL MONSOON FLOW PATTERN THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO BORDER. && .DISCUSSION...THE LARGE INVERTED TROUGH WHICH GAVE US FITS THE PAST SEVERAL DAYS IS NOW OUT NEAR 30N/121W. THE DEPARTURE HAS ALLOWED SOME 300-200MB SPEED DIVERGENCE/STRETCHING DEFORMATION TO OPEN UP OVER SE AZ AND NE SONORA THIS MORNING WHICH COULD HELP TSTMS GROW UPSCALE INTO AN MCS OR TWO NEARBY...IF NOT OVERHEAD. A MESOSCALE CONVECTIVE VORTEX /MCV/ WAS MOVING FROM SONORA TOWARD THE TOHONO OODHAM NATION THIS MORNING. THE E FLANK OF A SIMILAR SYSTEM YESTERDAY HELPED TO ENHANCE TSTMS OVER THE NORTHERN SIERRA MADRES. THE E FLANK TODAY WILL EXTEND FROM SE PINAL...THROUGH KTUS...INTO E SANTA CRUZ/W COCHISE. WE ALSO CONVENIENTLY HAVE A SUBTLE MOISTURE DISCONTINUITY ALONG THE SAME GENERAL AXIS...WITH 60+ DEWPOINTS WEST AND 50S EAST. IF TUCSONS DEWPOINT DOESN/T CRATER LIKE WE SAW OVER THE WEEKEND...MODIFYING THE 12Z SOUNDING FOR 103/56 WOULD GIVE A MEAN LAYER CAPE /MLCAPE/ NEAR 2000 J/KG. THATS CERTAINLY HIGH ENOUGH FOR A BIG DAY. BUT THERE ARE TWO MINUSES WHICH ARE STOPPING ME FROM RAMPING THINGS UP THIS AFTERNOON/EVENING...AT LAST FOR NOW. ONE IS THAT THE CONTINUED ESE FLOW COULD FOR THE FOURTH DAY IN A ROW ADVECT WARM 550-400MB AIR AND MUCH DRIER 850-650MB AIR INTO OUR CWA DURING PEAK HEATING PER KEPZ AND MMCU SOUNDINGS. IF BOTH WERE TO OVERSPREAD US YET AGAIN...OUR CAPE WILL END UP MORE LIKE 500 J/KG THIS AFTERNOON. THE OTHER MINUS IS THAT OUR 0-6KM SHEAR HAS FALLEN FROM 30-35KTS DOWN TO 15-20KTS. THAT MAY BE TOO WEAK TO ALLOW MUCH ORGANIZATION. IF WE DO GET SOMETHING GOING...THOUGH...WE MAY HAVE A GREATER HEAVY RAIN THREAT TODAY DUE TO THE SLOWER CELL MOTIONS...AND THE SOMEWHAT WEAKER FLOW SHOULD REDUCE THE HOSTILE MID LEVEL WARM ADVECTION/LOW LEVEL DRY ADVECTION. IN SUMMARY WE ARE THINKING A SOMEWHAT MORE ACTIVE DAY THAN YESTERDAY...AND PROBABLY THE MOST ACTIVE DAY SINCE FRI OVER THE E CWA WHICH HAS ESSENTIALLY BEEN CAPPED SINCE THEN. GOING POPS REFLECT ALL OF THIS WELL...WITH AN UPTICK SHOWN OVER THE ENTIRE CWA...5-10PCT ABOVE CLIMO W...AND 10-20PCT BELOW CLIMO EAST. IF WE SEE SOMEWHAT SLOWER STORM MOTIONS MATERIALIZE...WE MAY UPDATE THE HWO TO INCLUDE A HEAVY RAIN THREAT TO THE MIX. INCOMING 12Z MODELS SHOW NO REAL SURPRISES...WITH A DECENT /SLIGHTLY ABOVE CLIMO/ DAY POSSIBLE WED...FOLLOWED BY A DOWNTURN THU/FRI... FOLLOWED BY A POSSIBLE UPTURN THIS WEEKEND. MORE ON THAT THIS AFTERNOON. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1212 PM MST TUE JUL 18 2006 AZZ019-029>035-190700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1212 PM MST TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING DOWNBURST WINDS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE STABILIZES SOMEWHAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Jul 18, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 18, 3:39 PM MST | Dust Storm Warning | TWC | 2 hr | |
| Jul 18, 3:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 18, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Jul 18, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 18, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 40 min |
| Jul 18, 4:44 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.